Alert archive / California / Beach Hazards Statements in 2024

Beach Hazards Statement 12, NWS Eureka, CA

November 28, 2024Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this beach hazards statement at Nov 28, 2024, 6:34 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Nov 30, 2024, 4:00 PM PST. It was in force for 47 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2024, 6:34 PM PST (02:34 UTC)
In effect from
Nov 30, 2024, 4:00 PM PST
Expired
Dec 2, 2024, 3:00 PM PST
In force
47 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2024-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2024-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WHUS46 KEKA 290234
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
634 PM PST Thu Nov 28 2024

CAZ101-103-104-109-291045-
/O.NEW.KEKA.BH.S.0012.241201T0500Z-241203T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
634 PM PST Thu Nov 28 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY EVENING
THROUGH MONDAY AFTERNOON...

* WHAT...Increased threat of sneaker waves from strong set 
  behavior expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From Saturday evening through Monday afternoon. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

* ADDITIONAL DETAILS...In addition, an upcoming new moon will
  bring higher than usual tides and strong tidal swings. This can
  increase the chances of getting getting caught in quickly rising
  tides with a building swell. Higher tides will also increase
  wave washover on rocks and jetties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
12 follow-up statements
831 
WHUS46 KEKA 290957
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
157 AM PST Fri Nov 29 2024

CAZ101-103-104-109-292300-
/O.CON.KEKA.BH.S.0012.241201T0500Z-241203T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
157 AM PST Fri Nov 29 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY
EVENING THROUGH MONDAY AFTERNOON...

* WHAT...Increased threat of sneaker waves from strong set 
  behavior expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From Saturday evening through Monday afternoon.

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

* ADDITIONAL DETAILS...In addition, an upcoming new moon will
  bring higher than usual tides and strong tidal swings. This can
  increase the chances of getting caught in quickly rising tides 
  with a building swell. Higher tides will also increase wave 
  washover on rocks and jetties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
019 
WHUS46 KEKA 292008
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1208 PM PST Fri Nov 29 2024

CAZ101-103-104-109-300500-
/O.CON.KEKA.BH.S.0012.241201T0500Z-241203T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1208 PM PST Fri Nov 29 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY
EVENING THROUGH MONDAY AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From Saturday evening through Monday afternoon. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
175 
WHUS46 KEKA 292046
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1246 PM PST Fri Nov 29 2024

CAZ101-103-104-109-300500-
/O.EXT.KEKA.BH.S.0012.241201T0000Z-241203T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1246 PM PST Fri Nov 29 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM SATURDAY AFTERNOON
THROUGH MONDAY AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From Saturday afternoon through Monday afternoon. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
667 
WHUS46 KEKA 300848
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1248 AM PST Sat Nov 30 2024

CAZ101-103-104-109-302300-
/O.CON.KEKA.BH.S.0012.241201T0000Z-241203T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1248 AM PST Sat Nov 30 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS AFTERNOON
THROUGH MONDAY AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From Saturday afternoon through Monday afternoon.

* IMPACTS...Large, unexpected waves can sweep across the beach
  without warning, sweeping people into the sea from rocks,
  jetties, and beaches. These sneaker waves can also move large
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
489 
WHUS46 KEKA 302002
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1202 PM PST Sat Nov 30 2024

CAZ101-103-104-109-010500-
/O.CON.KEKA.BH.S.0012.241201T0000Z-241203T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1202 PM PST Sat Nov 30 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 PM PST THIS
AFTERNOON THROUGH MONDAY AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From 4 PM PST this afternoon through Monday afternoon. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
022 
WHUS46 KEKA 010450
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
850 PM PST Sat Nov 30 2024

CAZ101-103-104-109-011300-
/O.CON.KEKA.BH.S.0012.000000T0000Z-241203T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
850 PM PST Sat Nov 30 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...All local beaches in Del Norte, Humboldt, and Mendocino
  Counties. 

* WHEN...From 4 PM PST this afternoon through Monday afternoon. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
821 
WHUS46 KEKA 010937
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
137 AM PST Sun Dec 1 2024

CAZ101-103-104-109-012300-
/O.CON.KEKA.BH.S.0012.000000T0000Z-241203T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
137 AM PST Sun Dec 1 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...All local beaches in Del Norte, Humboldt, and 
  Mendocino Counties.

* WHEN...From 4 PM PST this afternoon through Monday afternoon. .

* IMPACTS...Large, unexpected waves can sweep across the beach
  without warning, sweeping people into the sea from rocks,
  jetties, and beaches. These sneaker waves can also move large
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
373 
WHUS46 KEKA 011649
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
849 AM PST Sun Dec 1 2024

CAZ101-103-104-109-020100-
/O.CON.KEKA.BH.S.0012.000000T0000Z-241203T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
849 AM PST Sun Dec 1 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Through Monday afternoon. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
576 
WHUS46 KEKA 012314
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
314 PM PST Sun Dec 1 2024

CAZ101-103-104-109-020715-
/O.CON.KEKA.BH.S.0012.000000T0000Z-241203T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
314 PM PST Sun Dec 1 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Through Monday afternoon. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
941 
WHUS46 KEKA 020458
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
858 PM PST Sun Dec 1 2024

CAZ101-103-104-109-021300-
/O.CON.KEKA.BH.S.0012.000000T0000Z-241203T0000Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
858 PM PST Sun Dec 1 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...Increased threat of sneaker waves.

* WHERE...All local beaches in Del Norte, Humboldt, and Mendocino
  Counties.

* WHEN...Through Monday afternoon.

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
403 
WHUS46 KEKA 021044
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
244 AM PST Mon Dec 2 2024

CAZ101-103-104-109-022300-
/O.EXT.KEKA.BH.S.0012.000000T0000Z-241202T2300Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
244 AM PST Mon Dec 2 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Through this afternoon. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
320 
WHUS46 KEKA 021637
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
837 AM PST Mon Dec 2 2024

CAZ101-103-104-109-022300-
/O.CON.KEKA.BH.S.0012.000000T0000Z-241202T2300Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
837 AM PST Mon Dec 2 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...Increased threat of sneaker waves expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Until 3 PM PST this afternoon. .

* IMPACTS...Large, unexpected waves can sweep across the beach 
  without warning, sweeping people into the sea from rocks, 
  jetties, and beaches. These sneaker waves can also move large 
  objects such as logs, crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this beach hazards statement went out at Nov 28, 2:56 PM PST, 3 hours 38 minutes earlier.

Area forecast discussion, Nov 28, 2:56 PM PST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
256 PM PST Thu Nov 28 2024

.SYNOPSIS...Cool, dry, and mostly calm weather will continue through
the week. Temperatures will very slightly warm this weekend.

&&

.DISCUSSION...Continued clear skies, gentle offshore flow and
dropping dewpoints allowed for very cool conditions this morning.
Frost was widespread even along the coast where lows varied from 30
to 36. Cold conditions are expected to continue tonight with similar
frost formation outside of inland valleys protected by low clouds
and fog. Several nights in a row of near freezing conditions have
marked a clear end to the growing seas throughout NW California.

There is high model agreement that an unseasonably strong ridge will
build all along the north coast this weekend and through most of
next week. This will keep conditions generally clear and dry through
the start of December. The ridge will promote warming, though the
short winter days will most likely barely be enough to bring even
the warmest valleys up to 70 degrees by early next week. Weak
offshore flow will also continue to promote cool temperatures at
night with even lows on the coast generally between 32 and 38
degrees the weekend. Models show this pattern remaining very stable
for the next week. Only about 20% of model ensembles show any hint
of the pattern breaking down with light rain by the weekend of
December 7th. /JHW

&&

.AVIATION...A ridging pattern has set in and will keep weather
conditions mild. General offshore flow at the coast will help
coastal terminals to remain VFR through the period. Interior valleys
have the chance to fog up due to moisture from the previous rains.

&&

.MARINE...Fairly quiet pressure pattern for the next several days
with mostly gentle to moderate breezes, primarily in the outer
waters 20-60NM from shore. Per HREF AND NBM fresh northerly breezes
from 15-20 kt with peak gusts > 21 kt remain possible in the outer
waters Fri. Short period northerly wind waves of 6 ft or more will
most likely remain the primary hazard driving existing and future
advisories for small craft in the outer waters. A long-period W-NW
wave group around 2 ft and another longer period S-SW swell group
near 2 ft will continue to spread into the waters through Sat. A
more energetic long period westerly swell (20+ seconds) group will
spread into the waters this weekend and peak on Sunday. DB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PST this evening for PZZ470-
     475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 8:25 PM PSTCold Weather AdvisoryEKAMendocino13 hr
Nov 29, 3:11 AM PSTSmall Craft AdvisoryEKA24 hr
Nov 29, 1:50 PM PSTCold Weather AdvisoryEKAMendocino19 hr

Nearby

Beach Hazards Statements in California, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.